Alert archive / Washington / Special Weather Statements in 2021
Special Weather Statement, NWS Seattle, WA
NWS Seattle, WA issued this special weather statement at Feb 16, 2021, 6:13 PM PST for King County, Washington. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2021, 6:13 PM PST (02:13 UTC)
- Expired
- Feb 16, 2021, 6:30 PM PST
- In force
- 17 min
- Issued by
- NWS Seattle, WA
County King County, WA
The radar
The Seattle radar (KATX), 93 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 2.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424 WWUS86 KSEW 170213 SPSSEW Special Weather Statement National Weather Service Seattle WA 613 PM PST Tue Feb 16 2021 WAZ555-556-568-170230- West Slopes North Central Cascades and Passes-East Puget Sound Lowlands-Bellevue and Vicinity- 613 PM PST Tue Feb 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KING COUNTY UNTIL 630 PM PST... At 607 PM PST, Doppler radar was tracking strong showers between Fall City and North Bend, moving east at 35 mph. Small hail near one-quarter inch in diameter will be possible with this storm, but enough hail may quickly fall to accumulate up to one inch deep. This hail accumulation could create slick conditions on roads, including Interstate 90, so motorists should use caution. Lightning has also been observed with this storm. Remember to seek safe shelter from lightning: When thunder roars, go indoors. Locations impacted include... North Bend, Sammamish, Issaquah, Snoqualmie, Fall City, Tanner and Mirrormont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall and accumulating small hail is also occurring with this storm, and may lead to hazardous driving conditions. && LAT...LON 4752 12206 4761 12201 4749 12143 4736 12149 TIME...MOT...LOC 0207Z 283DEG 29KT 4751 12171 $$ Cullen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this special weather statement went out at Feb 16, 3:13 PM PST, 3 hours earlier.
Area forecast discussion, Feb 16, 3:13 PM PST, 3 hours before
Area Forecast Discussion
National Weather Service Seattle WA
313 PM PST Tue Feb 16 2021
.SYNOPSIS...Lingering convergence zone activity today providing
additional snowfall to the Cascades with patchy lowland rain this
afternoon. A drier day is in store for Wednesday afternoon through
the night before another weather system arrives Thursday.
Additional systems will be arriving and providing more
precipitation through the weekend.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...Convergence zone activity
is continuing and bringing heavy snow at times to the central and
southern Cascades. The Winter Storm Warning originally expiring
at 6 PM this evening has been extended until 9 PM tonight. Areas
of the convergence zone in the lowlands may experience brief
periods of heavier rain rates, with a slight chance of small
hail. Snow showers should gradually taper into Wednesday morning.
A mostly dry, yet partly cloudy day is in store for Wednesday
afternoon as a weak ridge sets up over the area. The ridge will
move east into late Wednesday night as the next system moves into
the area.
The next system is on track to arrive Thursday morning for more
lowland rain and mountain snow. The snow levels come down Thursday
morning to between 700-1200 ft with a low temperature forecast to
be in the low to mid 30s. This combination could lead to a
rain/snow mix in the Cascade foothills, western Whatcom and Skagit
counties, and higher hills in the morning before transitioning to
rain. Snow levels rising later in the day will lead to more
mountain snow. Stay tuned for additional forecast updates on this
system for potential snow amounts. Friday looks to remain
unsettled and rainy in the lowlands with light snow accumulations
continuing into the afternoon. Temperatures will be in the upper
40s to low 50s in the late week period.
.LONG TERM /SATURDAY THROUGH TUESDAY/...Additional weather systems
will move across the region through the weekend into early next
week. Mountain snow will continue with snow levels around
1,500-2,000 feet into Sunday morning. The forecast will be
monitored to account for a possible atmospheric river set up
Sunday into Monday across Puget Sound, although at this point
there are still considerable uncertainties.
Kristell
&&
.AVIATION...Moist onshore flow will continue into tonight.
The mountains will be obscured in clouds and snow. A broad area of
convergence lingers over Puget Sound but at 3pm the shower activity
was fairly disorganized--but there are more showers over Snohomish
county this afternoon. Northwest flow aloft. After some drying of
the air in the lee of the Olympics in about the south half of the
Puget Sound area, low clouds will likely fill back in later tonight.
Conditions will also be lower in the PSCZ. 19
KSEA...Chance of showers today, PSCZ activity is still up in
Snohomish county this afternoon but could make a move toward north
Seattle this evening. Seatac will probably remain south of it.
Stratus will set up and lower again overnight.
&&
.MARINE...Onshore flow will continue through tonight with
small craft advisory strength westerly winds for most waters. The
winds hadn't get picked up in the north around the San Juans early
this afternoon, but with gradients still coming up a bit, will keep
the small craft advisory up for the northern waters. Gale force west
winds are in the Central and East Entrance of the Strait of Juan de
Fuca. West swell around 15 feet over the Coastal Waters and West
Entrance Strait of Juan de Fuca will gradually subside tonight and
Wednesday.
Weak high pressure will be over the area on Wednesday and then winds
will turn southerly and increase again Wednesday night and Thursday
as the next frontal system arrives. There should be another round of
small craft advisory strength winds most waters with this weather
system and southerly gales are passable for the coastal waters and
east entrance to the Strait by Thursday afternoon. For now the
forecast is for 20-30kt. A trough will cross the area on Friday.
Another frontal system will approach the region for the weekend.
&&
.HYDROLOGY...Wet weather pattern expected through much of this
week, especially over the weekend and into early next week.
Wetter systems late Thursday-Monday will allow for a rise on the
rivers, with a few rivers approaching flood stage by early next
week with the potential for an atmospheric river event. There is
uncertainty in the forecast and will need to be monitored through
this week.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 9 PM PST this evening for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties.
PZ...Small Craft Advisory until 4 PM PST Wednesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory until 4 AM PST Wednesday for Admiralty
Inlet-Grays Harbor Bar.
Gale Warning until midnight PST tonight for Central U.S. Waters
Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
Juan De Fuca.
Small Craft Advisory until 10 AM PST Wednesday for Northern
Inland Waters Including The San Juan Islands-West Entrance
U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Feb 16, 6:13 PM PST, 0 minutes before
Special Weather Statement National Weather Service Seattle WA 613 PM PST Tue Feb 16 2021 WAZ555-556-568-170230- West Slopes North Central Cascades and Passes-East Puget Sound Lowlands-Bellevue and Vicinity- 613 PM PST Tue Feb 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KING COUNTY UNTIL 630 PM PST... At 607 PM PST, Doppler radar was tracking strong showers between Fall City and North Bend, moving east at 35 mph. Small hail near one-quarter inch in diameter will be possible with this storm, but enough hail may quickly fall to accumulate up to one inch deep. This hail accumulation could create slick conditions on roads, including Interstate 90, so motorists should use caution. Lightning has also been observed with this storm. Remember to seek safe shelter from lightning: When thunder roars, go indoors. Locations impacted include... North Bend, Sammamish, Issaquah, Snoqualmie, Fall City, Tanner and Mirrormont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall and accumulating small hail is also occurring with this storm, and may lead to hazardous driving conditions. && LAT...LON 4752 12206 4761 12201 4749 12143 4736 12149 TIME...MOT...LOC 0207Z 283DEG 29KT 4751 12171 Cullen
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 6:31 PM PST | Special Weather Statement | SEW | King | 29 min |
| Feb 17, 2:57 AM PST | Gale Watch | SEW | 11 hr | |
| Feb 17, 2:57 AM PST | Small Craft Advisory | SEW | 7 days | |
| Feb 17, 2:26 PM PST | Gale Warning | SEW | 28 hr | |
| Feb 17, 3:02 PM PST | Winter Weather Advisory | SEW | 46 hr |
Nearby
Special Weather Statements in Washington, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.